Objective: Immune checkpoint inhibitors are effective cancer therapies that have been associated with immune-related adverse events (irAEs). Recent reports of irAEs describe symptoms resembling classic rheumatologic syndromes, most notably associated with cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) inhibitor blockade. Though cases have been described, there are fewer reports of rheumatologic disease associated with programmed cell death protein-1 (PD-1) inhibitors. Here, we describe a series of four patients presenting to the Brigham and Women's Hospital (BWH) Arthritis Center with de novo polymyalgia rheumatica (PMR)-type conditions and/or peripheral synovitis after treatment with PD-1/PD-Ligand 1 (PD-L1) pathway inhibitors. Methods: Patients with metastatic renal cell carcinoma (RCC) who were treated with PD-1/PD-L1 pathway inhibitors and subsequently developed complaints of new joint pain were referred to the BWH Arthritis Center as part of routine care and identified retrospectively. The electronic medical record was reviewed for cancer history and treatment, rheumatologic symptoms, physical exam, laboratory testing, and clinical course. Results: All four patients developed irAEs consistent with a PMR-type syndrome and/or peripheral synovitis. Symptoms persisted despite discontinuation of the PD-1/PD-L1 pathway inhibitors; however, three of the patients responded well to oral glucocorticoids alone while one patient required the addition of oral methotrexate. All patients had an eventual decline in inflammatory markers. Conclusion: These cases highlight the need for both oncologists and rheumatologists to recognize the development of rheumatologic disease during treatment with immune checkpoint blockade. Further investigation is needed to optimize the management of irAEs, particularly considering the increasing use of checkpoint inhibitors to treat malignancies.
- Inflammatory arthritis
- Polymyalgia rheumatica
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine